Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 15, 2021, 4:41 PM CDT for Walker County, Winston County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2021, 4:41 PM CDT (21:41 UTC)
- Expired
- Aug 15, 2021, 5:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.00 in
- Wind
- 40
Counties Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 100 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
176
WWUS84 KBMX 152141
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
441 PM CDT Sun Aug 15 2021
ALZ011-013>015-152215-
Fayette AL-Walker AL-Winston AL-Marion AL-
441 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of northern Walker,
southeastern Marion, Winston and northern Fayette Counties through
515 PM CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camp McDowell, or 7 miles northwest of Jasper, moving northwest at 5
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jasper, Winfield, Carbon Hill, Lynn, Arley, Berry, Double Springs,
Oakman, Addison, Glen Allen, Kansas, Nauvoo, Eldridge, Curry, Houston
Recreational Area, Camp McDowell, Smith Dam, Nesmith, Ashbank and
Poplar Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3399 8711 3399 8715 3397 8714 3396 8711
3394 8710 3391 8708 3361 8750 3387 8793
3430 8725 3430 8711
TIME...MOT...LOC 2140Z 129DEG 6KT 3393 8736
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
25/OwenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 15, 2:13 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 15, 2:13 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 213 PM CDT Sun Aug 15 2021 .SHORT TERM... /Updated at 0121 PM CDT Sun Aug 15 2021/ Through Tonight. Extensive cloudiness is present across the region this afternoon owing to rich moisture downstream of a broad mid to upper-level trough situated over the Ozarks and the Lower MS Valley. Widely scattered showers have begun to develop in the Central AL vicinity along with thunderstorms just north of the AL/TN state line. Low-level cumulus are beginning to show vertical development on visible satellite imagery, so we should see activity begin to increase over the next few hours as destabilization continues. In the low-levels, inverted troughing will provide enhanced lift, especially north of I-20 where strong negative omegas are focused near a weak stationary front which extends west-southwest from the Mid- Atlantic region through the Tennessee Valley. Therefore, I only made minor adjustments to PoPs for this afternoon with scattered to numerous showers and thunderstorms best describing the eventual coverage expected later today. Before this happens, temperatures will peak in the mid 80s to near 90 degrees until the rain and cloud cover subdues warming. The activity will diminish overnight, but scattered showers and thunderstorms may continue through midnight with lingering overcast and instances of patchy fog developing thereafter. Monday. Meanwhile, tropical system Fred will become the primary feature of interest as it makes it's way toward the Florida Panhandle coast tomorrow afternoon & evening. The upper-level trough will also stay in place to our northwest unable to move eastward due to strong ridging building over the East Coast. Greatest moisture and consequently highest PoPs will be focused again in the northwest near the upper-level trough and also in our southeast where waves of moisture will preclude Fred as it advances towards the coast. A relative moisture minima will exist between the two features in the central portions of the forecast area, generally between I-59 & I- 85, where conditions will be suitable for scattered development at most. 86 .LONG TERM... /Updated at 0145 PM CDT Sun Aug 15 2021/ Fred continues to highlight and dominate the long term portion of the forecast. The biggest change in the forecast is the eastward shift in the storm track. This will put the center of circulation on a line from MGM, northeast to near GAD for most of the day on Tuesday. There has also been an overall increase in strength, especially before Fred makes landfall along the Florida coast. Impacts. Locally, we have increased sustained wind speeds and gusts to around 20 to 30 kts in the far SE CWA. This will keep the winds just below tropical storm strength, although some minimal tropical storm gusts can't be ruled out. The strongest winds would be along and south of the I85 corridor during the early morning hours on Tuesday. Rainfall amounts have also increased slightly with the maximum amounts along and east of the center of up to 4 inches. The forward speed will preclude any flood watches at this time. The tornado threat will remain nonzero for areas east of the center. The wind shear will obviously maintain a favorable environment, however, the instability will struggle considering the time of day, which will mainly be during the early morning hours on Tuesday. In addition, the widespread moderate to heavy rainfall will reinforce the cooler boundary layer conditions. 17/KLAWS && .AVIATION... 18Z TAF Discussion. General low-level cloudiness has increased across the area resulting from surface destabilization amongst a moist, tropical airmass. Ceilings have mostly risen above MVFR criteria, and flight impacts will come from the increased coverage and occasional passage of showers and storms throughout the afternoon which will be supported by an upper-level trough situated over the Lower MS Valley. Activity will diminish overnight and should end by midnight, but low ceilings will develop early tomorrow morning. Ceilings will improve after sunrise with BKN/OVC skies. 86 && .FIRE WEATHER... A hot and humid weather pattern featuring daily afternoon and evening thunderstorms will continue through Monday with RH values remaining above 50 percent. Winds should remain light through Sunday with an increase for Monday and Tuesday as tropical system Fred makes landfall. Widespread rainfall is expected Tuesday across East Alabama as Fred moves inland. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 86 70 81 70 / 70 50 40 80 40 Anniston 71 86 71 82 72 / 60 40 50 90 50 Birmingham 72 87 71 83 71 / 70 50 40 70 30 Tuscaloosa 72 88 71 84 73 / 70 50 30 60 20 Calera 72 85 71 82 72 / 70 40 50 70 30 Auburn 71 82 71 82 72 / 30 60 80 90 40 Montgomery 72 86 72 87 73 / 40 60 80 80 30 Troy 71 83 71 85 73 / 30 70 80 90 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 15, 4:01 AM CDT, 12 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 401 AM CDT Sun Aug 15 2021 ALZ011>015-017>050-161215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 401 AM CDT Sun Aug 15 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Tropical system Fred will move northward across Central Alabama on Tuesday. Sustained winds of 20 to 25 mph and gusts of 30 to 35 mph could occur east of I-65 and south of Interstate 20. This is also where the potential for localized flooding could develop. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Aug 15, 3:37 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
337 PM CDT Sun Aug 15 2021
ALZ024-152100-
Jefferson AL-
337 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of central Jefferson
County through 400 PM CDT...
At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Birmingham, moving north at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Birmingham, Vestavia Hills, Bessemer, Homewood, Mountain Brook,
Hueytown, Gardendale, Fairfield, Fultondale, Pleasant Grove, Tarrant,
Midfield, Adamsville, Brighton, Lipscomb, Graysville, Morris, Sylvan
Springs, Brookside and Mulga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3376 8674 3344 8675 3343 8708 3363 8710
3363 8709 3366 8709 3366 8706 3368 8706
3369 8704 3373 8704 3373 8703 3374 8703
TIME...MOT...LOC 2036Z 178DEG 5KT 3354 8685
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
25/OwenSpecial weather statement, Aug 15, 4:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
441 PM CDT Sun Aug 15 2021
ALZ011-013>015-152215-
Fayette AL-Walker AL-Winston AL-Marion AL-
441 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of northern Walker,
southeastern Marion, Winston and northern Fayette Counties through
515 PM CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camp McDowell, or 7 miles northwest of Jasper, moving northwest at 5
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jasper, Winfield, Carbon Hill, Lynn, Arley, Berry, Double Springs,
Oakman, Addison, Glen Allen, Kansas, Nauvoo, Eldridge, Curry, Houston
Recreational Area, Camp McDowell, Smith Dam, Nesmith, Ashbank and
Poplar Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3399 8711 3399 8715 3397 8714 3396 8711
3394 8710 3391 8708 3361 8750 3387 8793
3430 8725 3430 8711
TIME...MOT...LOC 2140Z 129DEG 6KT 3393 8736
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
25/OwenThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 9:45 PM CDT | Special Weather Statement | BMX | Shelby | 30 min |
| Aug 15, 3:37 PM CDT | Special Weather Statement | BMX | Jefferson | 23 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.